Occurrence of withdrawal in critically ill sedated children

Title

Occurrence of withdrawal in critically ill sedated children

Creator

Fonsmark L; Rasmussen YH; Carl P

Publisher

Critical Care Medicine

Date

1999

Subject

Child; Female; Male; Analgesics; Respiration; Time Factors; Medical Records; adolescent; Preschool; infant; retrospective studies; Dose-Response Relationship; Drug; Human; Artificial; Barbiturate/adverse effects; Critical Care/methods; Midazolam/adverse effects; Morphine/adverse effects; Nonbarbiturate/adverse effects; Opioid/adverse effects; Pentobarbital/adverse effects; Sedatives; Substance Withdrawal Syndrome/etiology/therapy

Description

OBJECTIVES: To record the number of children with withdrawal symptoms after the administration of sedatives for mechanical ventilation, and to discuss the possible connection with the administration of midazolam. DESIGN: Retrospective data collection from case records and charts. SETTING: Medical and surgical intensive care unit (ICU) in a university hospital. PATIENTS: Children 6 months to 14 yrs of age who required sedation for mechanical ventilation (n = 40). INTERVENTIONS: None. MEASUREMENTS AND MAIN RESULTS: Kind and amount of sedatives and analgesics, duration of administration, and occurrence of withdrawal symptoms. The frequency of withdrawal symptoms was 35% (14/40) of the sedated children. A total dose of midazolam of >60 mg/kg was strongly significantly associated with occurrence of withdrawal. Statistical analysis to determine the occurrence of withdrawal associated with the administration of morphine was not possible. CONCLUSIONS: Signs and symptoms of a withdrawal reaction were observed in several children. The occurrence of withdrawal was statistically related to high doses of midazolam, but it was not possible to determine the influence of morphine. If large doses of midazolam and opioids have been administered, there may be justification for reducing the dose gradually instead of abruptly, or using longer-acting benzodiazepines or opioids on discontinuation of sedation.
1999

Rights

Article information provided for research and reference use only. PedPalASCNET does not hold any rights over the resource listed here. All rights are retained by the journal listed under publisher and/or the creator(s).

Type

Journal Article

Citation List Month

Backlog

Pages

196-9

Issue

1

Volume

27

Citation

Fonsmark L; Rasmussen YH; Carl P, “Occurrence of withdrawal in critically ill sedated children,” Pediatric Palliative Care Library, accessed July 4, 2022, https://pedpalascnetlibrary.omeka.net/items/show/11613.

Social Bookmarking